Arizona, 2022Flash Flooding and Hail in Arizona, July 31, 2022
July 31, 2022 · NWS TWC · 7 events in 3 counties and zones
Scattered thunderstorms moved northwest across southeast Arizona during the afternoon and evening. Heavy rain over the Bighorn Fire burn scar resulted in flash flooding in Finger Rock Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved northwest across southeast Arizona during the afternoon and evening. Heavy rain over the Bighorn Fire burn scar resulted in flash flooding in Finger Rock Canyon. Several homes and an assisted living facility were flooded in the Catalina Foothills. Flash flooding also occurred in Nogales and in western Pima County. Large hail and isolated wind damage were observed in parts of the Tucson Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 9:48 AM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 31, 9:48 AM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
948 AM MST Sun Jul 31 2022
.SYNOPSIS...Daily rounds of showers and thunderstorms will
continue through this week. Afternoon temperatures are expected
to remain just a bit cooler than average well into next week.
&&
.UPDATE...
Another potentially active day is in store for southeast Arizona.
The morning sounding wouldn't seem so with limited CAPE and warmer
low levels as well as a bit of drying with the PWAT dropping to
1.48". With that being said, there will be other factors at play
today including strong daytime heating with clouds clearing this
morning as well as additional upper level support. This support will
come from an easterly wave that is triggering a complex south of the
border over Sonora. Water vapor imagery is clearly showing this
disturbance along with some drier air filtering to the north over
our eastern zones. There is still some uncertainty if storms that
develop over the higher elevations in this area will be able to
sustain themselves as they move off the mountains. At least from
Tucson westward, there looks to be more widely available CAPE values
between 1000-2000 J/kg according to the 12z HREF. This is where
there is higher confidence in higher coverage of showers and storms
this afternoon and into tonight. The evolution today could be
delayed by an hour or two by last night's storm activity as it will
take longer for the atmosphere to recharge but by mid-afternoon we
should see scattered activity developing across the area, focused
over the higher elevations. 12z HREF members are picking up on a
cluster of storm activity over Santa Cruz and the eastern half of
Pima County which will then expand west and northwestward into
western Pima and Pinal County going into this evening. This
convective mode would increase concerns for dust issues along I-10.
Once that initial round exits/weakens this evening, there are some
hints that a secondary complex of storms will move in from south of
the border overnight hitting similar areas once again including
Santa Cruz and Pima counties. This could exacerbate flooding issues
with areas potentially being hit twice in the same day. In addition
to flooding and dust, strong wind remains a threat today with drier
air filtering in the mid-levels. SPC has put us in a "marginal risk"
today for a wind threat and as such, we are planning to do an
additional 18z upper air flight.
&&
.AVIATION...Valid through 01/12z.
ISOLD SHRA/TSRA with cloud bases at 7k-12k ft AGL this morning
becoming SCTD in nature between 31/19z and 01/03z. CIGS can lower
to 4k-7k ft AGL with any precipitation, including gusty winds in
excess of 40 kts. Otherwise, winds will follow diurnal trends and
remain near or below 10 kts. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity into next week with a bit of a down trend to a more normal
monsoon pattern. Strong and erratic outflow winds accompany the
stronger storms, with otherwise diurnal wind trends.
&&
.PREVIOUS DISCUSSION...Southeast Arizona will remain in an active
monsoon pattern this week as we turn the calendar from July to
August. Thus expect daily rounds of scattered afternoon and evening
showers and t-storms with day-to-day variability in areal coverage
of storms (Monday could be a down day) with some activity continuing
into the overnight hours.
As of 245 am, radar showed a decaying area of light showers between
Marana and Oro Valley, isolated light showers in Graham county,
isolated thunderstorms over far western NM near the state border,
and isolated thunderstorms south of the International border. These
storms are associated with an inverted trof which water vapor
imagery showed was over southeast Arizona and northern Sonora MX.
Water vapor also showed some mid-level drying punching into the
eastern half of the forecast area from the east.
For today, we'll likely have a delayed start to the convection
thanks to the overnight rainfall. The 12z Tucson sounding likely
will have an onion shape to it with the overnight rain cooling the
boundary layer. The dayshift may have to consider an special
sounding later this morning to see how the atmosphere as
recovered/recharged. The mid-level dry punch will aid the threat of
strong thunderstorms later this afternoon into this evening with
model streamlines showing a weak disturbance moving over the area on
back side of westward moving inverted trof. SPC has highlighted most
of the area in marginal risk for severe later today in the day 1
outlook.
Temperatures will generally be near to slightly below normal through
the forecast period.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
UPDATE...Guillet
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 31, 12:13 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1213 PM MST Sun Jul 31 2022
AZZ501-502-312000-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
1213 PM MST Sun Jul 31 2022
...A strong thunderstorm will impact portions of northwestern Pima
County through 100 PM MST...
At 1213 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Organ Pipe Cactus National Monument, or 18 miles
south of Ajo, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ajo, Organ Pipe Cactus National Monument, Why, Charco 27, Gunsight
and Kuakatch.
This includes the following highways...
Route 85 between mile markers 41 and 68.
Route 86 between mile markers 53 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3207 11254 3203 11291 3239 11292 3240 11264
TIME...MOT...LOC 1913Z 171DEG 9KT 3213 11275
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GELEvent by event
4 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Pima
- When
- July 31, 12:47 PM MST to 2:00 PM MST
- Where
- Pima County, 1.53 mi WNW of Kuakatch to 1.81 mi WSW of Why
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.141, -112.653
Heavy rain of 2-3 in 90 minutes caused Gunsight Wash to rise rapidly and flood/close Highway 85 near mile post 55.
Hail, Pinal
- When
- July 31, 4:47 PM MST
- Where
- Pinal County, 11.14 mi SW of Oracle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.520, -110.920
Thunderstorm Wind, Pima
- When
- July 31, 5:55 PM MST
- Where
- Pima County, 6.9 mi SE of Sabino
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- CoCoRaHS
- Coordinates
- 32.228, -110.738
Thunderstorm winds downed tree near 5th St. and Freeman Rd.
Thunderstorm Wind, Pima
- When
- July 31, 6:05 PM MST
- Where
- Pima County, 5.64 mi ENE of (Dma)davis Monthan A
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 32.214, -110.798
Thunderstorm winds downed a power line near Kenyon Dr and Gollob Rd.
Flash Flood, Pima
- When
- July 31, 6:20 PM MST to 8:00 PM MST
- Where
- Pima County, 8.47 mi N of Vail to 3.19 mi ENE of Littletown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.172, -110.731
Heavy rain of 1-2 in 90 minutes caused flash flooding of roadways from southeast to north central Tucson. Road closures included Escalante at Atterbury Wash, Harrison and Pantano Wash, Old Spanish Trail and Freeman Road, Bears Path Rd. south of Tanque Verde Road and Rudasill at Pima Wash.
Flash Flood, Santa Cruz
- When
- July 31, 6:43 PM MST to 7:30 PM MST
- Where
- Santa Cruz County, 0.69 mi S of Nogales to 0.4 mi SSW of Nogales
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.340, -110.930
Heavy rain of 1 in less than 1 hour caused streets to become flooded and impassable in eastern portions of Nogales. Morley Ave. was closed at Madison St.
Flash Flood, Pima
- When
- July 31, 7:15 PM MST to 10:00 PM MST
- Where
- Pima County, 4.71 mi E of Casas Adobes to 4.82 mi E of Casas Adobes
- Cause
- Heavy Rain / Burn Area
- Property damage
- $3.0 million
- Reported by
- County Official
- Coordinates
- 32.324, -110.900
Heavy rain of 1.5-2.5 fell in less than 1 hour over the Finger Rock Canyon watershed with 2.29 recorded in 30 minutes at the Mt. Kimball gauge near the headwaters, which was in the severe burn area of the 2020 Bighorn Fire burn scar. Finger Rock Wash rose over 14 feet at a downstream gauge at the mouth of the canyon. Residents of seven homes and 12 people from another which was used as an assisted living facility were evacuated due to as much as 3 feet of water inside the structures. Most of the structures will be purchased by the county and torn down. Several of the roads in the area were washed out and the wash structure itself was damaged.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 31, 20222 deaths · 1 event
- Heat in Nevada, July 31, 20221 death · 1 event
- Rip Current in Alabama, July 31, 20221 death · 1 event
- Flash Flooding in Kentucky, July 31, 2022$30,000 · 9 events
- Flash Flooding in Tennessee, July 31, 2022$1,000 · 7 events
- Damaging Winds in North Carolina, July 31, 202252 kt wind · 7 events
- Flash Flood and Dust Storm in Arizona, July 31, 20224 events
- Flash Flooding in New Mexico, July 31, 20224 events
- Flash Flood and Flood in Virginia, July 31, 20224 events
- Damaging Winds and Lightning Strike in Virginia, July 31, 2022$9,000 · 60 kt wind · 3 events
- Flash Flooding in Kentucky, July 31, 2022$700 · 2 events
- Damaging Wind in North Dakota, July 31, 202256 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050266, 1050256, 1050259, 1050260, 1050283, 1050270, 1050296.